Hey everyone, I was wondering if my family doctor says that the muscle spasms that I have been feeling in my legs are psychological, then why would he prescribe baclofen to treat me for them. Does it make any sence at all?
You GP is talking out of both sides of his mouth. I, as a physician, have never heard of "psychological" spasms. And baclofen is a pwerful medication that works on the central nervous system. What is he doing prescribing such a med in the first place! That is ridiculous! It is like saying that someone has psychological pain, so he'll treat it with morphine. ??? I gather the rules of your medicaid leave this doctor in full control of who you get referred to.
It is possible that the Rheumatologist you are being referred to, possibly because your GP thinks you have a painful condition known as Fibromyalgia, can see that you need a neurologist to assess your spasms. Are you having little muscle twitches that you can see and feel under the skin or are you having large, knots in the muscles? Does the whole muscle get tight and hard? Where are the muscles that are spasming?
thanks for responding. I haven't signed on for a while, I guess I am avoiding things lately. My spasms are easy to see, twitches and sometimes I feel knots. The spasms are constant with some relief taking baclofen 10mg every 6 hours. I also noticed that I have spasms in my left arm now (upper and lower arm).It seems that the spasms are spreading but it is mostly concentrated in my legs. Today I felt a large spasm in my upper left leg that I have not felt before. I was lying back on my sofa reading and all of a sudden whamo!! I have always been active but for the last few months I haven't exercised at all because I feel that I can not get through it. My doctor knows all of this and finally this past thursday he agreed to refer me to a neuro. (thank god!!!) He did mention though that if after all these tests come back if there isn't anything wrong I will need to see a psychologist. I know something isn't right even my partner can see spasms on my legs. Maybe she should see a psych too. I was just looking at my legs, I can see little muscle spasms all over my calves and in the upper part of my legs as well. But, when I walk I feel sharp pain like a charlie horse as if my legs are cramping up.
Thank you so much for your interest I greatly appreciate it.
I don't know if you remember but I also have numbness in my right hand that started as pins and needles that would come and go and then one day it just went numb and now hasn't gone away for about 2-21/2 months now. I have numbness and tingling in my hands and feet as well as it has happened that I have felt this sensation from my waist down briefly. i have tightness around my waist that comes and goes. I am feeling so alone sometimes because I feel that my doctor doesn't want to take the time to listen to me . I guess these should be clues to me that it is time to get another doctor no matter what it takes.
We're here for you. Your not alone. Quix gave you great advice, and she's a pro!
I just recently started the Baclofen for spasms myself. I'm surprised they started you off on that dose. Mine is titrated, and will work me up after 3 weeks to the full dose.
I'm glad you are going to a Neuro. Think this is the best next step for you. Don't worry, take each step as best you can, and when you are ready move on to another MD. For now, sit tight though and get to this Neuro!
Thanks for your reassurance! I don't really know anything about Baclofen, my GP is the one who prescribed it to me. To be honest I am not sure he knows very much about it either. LOL!! What dose did you start with and does it help you? It definately helps with the pain but it just reduces my spasms to the point that I can't feel them for the first hour and then I start feeling them again(not really too painful until the fourth or fifth hour has past) and by the time the 6 or 7th hours are up I definately need to take it again. Yes, you are right about hanging tight with my GP at least until I see the Neuro. You are also right about Quix. I have read alot of her responces and she has definately impressed me. I wish you luck with everything! See you around the forum..lol.
Thanks again, Shelly
1st week - I started out w/a 1/2 dose (10 mg) 2x per day for a week, then 3's for a week, then the full dose 2 x's a day, and the following week I'll be up to the full 3 tabs - (10 mg's) per day.
My spasms have been kept at bay for now, not sure if it's due to the meds since I'm not on full dose yet, but maybe it has kept them at bay. I've had these probs before, and they took my breath away, breathing was even a major problem. If my chest moved in anyway, bam, full blown spasms.
I have been taking baclofen 10mg 4X daily for nearly a year now. Still have horrible spasms, but they are far worse without the baclofen. I also have another med for the strong twitches - again, they are still there but less severe than before.
Wow! I am glad that your spasms are layed back for now. I haven't ever felt spasms in my chest well except for when I had pneumonia over a year ago, but they really weren't that bad. My legs spasm throughout the day and night.In the morning I feel as though i had been running a marathon all night long. I am hoping that when I see my Neuro that she will be able to regulate my medication better so that I can have relief at least from the pain throughout the day and night, I mean is that too much to ask??
I really appreciate you guys responding to my posts, seriously, i am starting to feel like a part of the family!1
My mother and my sister, both of whom I am very close to some how do not understand and often make comments about anxiety, so I have kind of pulled back from talking to them about it. My mother has the same GP as I do and she thinks the world of him so any lack of confidence that I have in him she takes to heart. Well she's almost 70, so I just let it go about him. that way she can believe in him as much as she wants. He does good by her at least so far.
thanks again guys really
Well you said it and I am glad you did. I am not a doctor as you already know and yet I thought the exact same thing. I was studying to be a nurse when I had to take some time off because of my 16 year old daughter. When my doctor told me that my symptoms were psychological because my MRI came back negative, I wanted to scream. But, then when I told my mother and sister, they both said the same thing, "well anxiety can cause alot of things to happen to your body". I know this, but these spasms are there all the time and I can see them!! The thing is... when enough people close to you say the same thing you start to doubt yourself. But, I decided that I am going to persue this thing all the way to the end and if for some crazy reason it turns out that I am crazy then I will have to deal with that!!
Thanks Quix!! You give me inspiration!! To many I am sure!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.